Alert archive / New Mexico / Flash Flood Warnings in 2020
Flash Flood Warning 8, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Sep 9, 2020, 4:03 AM MDT for Grant County, Luna County, New Mexico. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 9, 2020, 4:03 AM MDT (10:03 UTC)
- Expired
- Sep 9, 2020, 6:00 AM MDT
- In force
- 117 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Grant County, NM, Luna County, NM
The radar
The El Paso radar (KEPZ), 140 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 10.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 3737 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
067
WGUS54 KEPZ 091003
FFWEPZ
NMC017-029-091200-
/O.NEW.KEPZ.FF.W.0008.200909T1003Z-200909T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso Tx/Santa Teresa NM
403 AM MDT Wed Sep 9 2020
The National Weather Service in El Paso Tx/Santa Teresa has issued a
* Flash Flood Warning for...
South Central Grant County in southwestern New Mexico...
Northwestern Luna County in southwestern New Mexico...
* Until 600 AM MDT.
* At 403 AM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Deming and Gage.
Additional rainfall amounts of 0.5 to 1 inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses
as well as other drainage areas and low lying spots.
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3215 10839 3229 10840 3253 10771 3225 10764
FLASH FLOOD...RADAR INDICATED
$$
DHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 3:44 AM MDT, 19 minutes earlier.
Area forecast discussion, Sep 9, 3:44 AM MDT, 19 minutes before
Area Forecast Discussion National Weather Service El Paso TX/Santa Teresa NM 344 AM MDT Wed Sep 9 2020 .SYNOPSIS... Wednesday will feature breezy winds, much below normal temperatures, and scattered showers and thunderstorms. Cool temperatures continue Thursday and Friday with a few isolated lingering showers and storms. Temperatures warm back into the mid 80s through the weekend with isolated area mountain storm chances mainly. && .DISCUSSION... .SHORT TERM...Today and Tonight... Cold front looks to be west of the Rio Grande Valley. Storm outflows have been complicating finding the front. Deming just had outflow come through and it looks like the front isn't quite to them yet. Meanwhile, upstairs, the upper low is now over SE Utah. Main upper trough extending south and southeast from the low to about Stafford, Arizona. This will likely keep a few showers/thunderstorms going the remainder of early this morning, and also help focus thunderstorm activity this afternoon. While thunderstorms are a decent bet everywhere, believe best coverage will be west of the Rio Grande Valley due to said trough and best instability. Higher PWs in the east could still lead to some heavier rainfall but somewhat less coverage. Hail could be a threat again as WBZ hgts relatively low. Areas east of the Rio Grande Valley look to have the best shear environment, so perhaps best larger hail chances in that area. Winds behind the front will continue to be breezy this morning into early evening, especially El Paso east, with gusts of 25 to 35 mph. High temperatures today will be much cooler, running about 20-30 degrees cooler than yesterday from the Rio Grande Valley east, and about 10-15 degrees cooler to the west. Models show trough into the central CWA this evening. Am thinking best coverage of thunderstorms this evening may shift to east of the Rio Grande Valley. What instability is left resides in this area and PWs continue to be highest in the east.&& .LONG TERM... Cooler than normal temperatures continue into Thursday and Friday as cloud cover will be rather persistent behind the front. Upper low will spin off to the north of the area Thursday, then eject east on Friday. Large CIN values and weak to almost nonexistent instability will result in a very lackluster thunderstorm pattern during this time with mainly some showery activity across the lowlands both days, the best chance being early Thursday. Activity will become increasingly isolated on Friday. Dry north/northwest flow aloft develops on Friday, with little moisture flux into the weekend. Mainly area mtn storms possible with a very isolated chance across the lowlands. Sunday, the Gila may be favored as a bit of moisture gets trapped in this region. Temps warm, but not by much as flow aloft and upper pattern do not suggest hot, above normal temps like we have seen, more like 80s. A dry zonalish type flow aloft continues into the early to middle portions of next week. && .AVIATION...06Z TAF CYCLE Active weather continues across the region. Mostly VFR conditions continue early on, but MVFR is expected later on as CIGS drop behind the frontal passage. Showers and thunderstorms will persist for the next few hours before they switch to mostly rain showers after the front, where MVFR to IFR conds are possible. Mountain obscurations are expected through the morning hours. Winds are shifting at many locations to the east and southeast with speeds between 10 to 15 kts and gusts to 30 kts with some locations having stronger gusts near storms. && .FIRE WEATHER... Fire weather concerns continue to remain low as a cold front moves westward into the western fire zones today. This combination of rainfall and higher RHs should moisten up fuels nicely. Decent chances of rain will continue through Friday, with just a slight chance on Saturday/Sunday. Min RHs 35-45% lowlands today through Friday, lowering a bit over the weekend. Min RHs mountains 55-70% through Friday and lowering for the weekend. Vent rates poor-fair through the weekend. && .PRELIMINARY POINT TEMPS/POPS... El Paso 72 54 73 59 / 50 50 20 10 Sierra Blanca 67 48 67 55 / 40 50 20 10 Las Cruces 70 50 69 55 / 50 60 20 10 Alamogordo 66 50 72 55 / 50 60 30 20 Cloudcroft 54 35 53 42 / 60 60 30 20 Truth or Consequences 61 50 68 57 / 70 70 30 10 Silver City 64 48 68 53 / 70 60 20 10 Deming 71 51 72 55 / 60 60 20 0 Lordsburg 77 54 76 58 / 60 40 10 0 West El Paso Metro 73 56 75 61 / 50 50 20 10 Dell City 63 48 70 53 / 40 50 20 20 Fort Hancock 73 54 76 60 / 30 50 20 10 Loma Linda 61 48 66 55 / 40 50 20 10 Fabens 73 55 74 60 / 40 50 20 10 Santa Teresa 73 50 72 57 / 50 50 20 10 White Sands HQ 67 53 71 58 / 50 60 30 10 Jornada Range 69 47 70 56 / 60 60 30 10 Hatch 68 50 70 56 / 60 70 30 10 Columbus 77 54 75 58 / 50 40 20 0 Orogrande 67 52 71 56 / 50 50 30 10 Mayhill 48 34 60 47 / 60 60 30 20 Mescalero 57 36 62 43 / 70 60 30 20 Timberon 58 37 59 42 / 60 60 30 20 Winston 57 37 64 45 / 70 70 40 20 Hillsboro 60 44 70 51 / 70 70 30 10 Spaceport 65 47 68 55 / 70 70 30 10 Lake Roberts 63 41 70 47 / 70 60 30 20 Hurley 66 47 69 52 / 70 60 20 10 Cliff 73 44 77 55 / 60 50 20 10 Mule Creek 72 42 74 55 / 60 40 20 0 Faywood 65 48 68 52 / 70 60 20 10 Animas 80 53 80 55 / 60 40 10 0 Hachita 76 50 76 54 / 50 40 10 0 Antelope Wells 81 52 79 55 / 60 40 10 10 Cloverdale 75 51 77 55 / 60 40 10 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 17-Hefner/35-DeLizio
Hazardous weather outlook, Sep 8, 11:51 AM MDT, 16 hours 12 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 1151 AM MDT Tue Sep 8 2020 NMZ401>417-TXZ418>424-091800- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1151 AM MDT Tue Sep 8 2020 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms are possible this afternoon into tonight as a cold front moves through the region. Main hazards will be the potential for small hail, gusty winds and localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Temperatures will drop about 20 to 30 degrees behind the front Wednesday, and rain chances continue through the day on Wednesday. Some of the highest elevations may drop to near freezing Thursday morning. Showers and thunderstorms are possible again this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today but rain totals and weather reports will be appreciated.
In the hours before
Special weather statement, Sep 8, 11:23 PM MDT, 4 hours 40 minutes before
Special Weather Statement National Weather Service El Paso TX 1123 PM MDT Tue Sep 8 2020 NMZ402-090615- Southern Gila Highlands/Black Range NM- 1123 PM MDT Tue Sep 8 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT COUNTY UNTIL 1215 AM MDT... At 1122 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles southeast of Lake Roberts, moving northeast at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Motorists along Highway 35 between Lake Roberts and Camp Thunderbird so expect very heavy rain with hail. Locations impacted include... Camp Thunderbird, Cooney, Upper Mimbres Valley, Rocky Canyon Campground, Sapillo Campground and Portions of the Aldo Leopold Wilderness. LAT...LON 3290 10812 3299 10819 3316 10798 3298 10786 TIME...MOT...LOC 0522Z 244DEG 21KT 3298 10813 TSB
Special weather statement, Sep 9, 3:30 AM MDT, 33 minutes before
Special Weather Statement National Weather Service El Paso TX 330 AM MDT Wed Sep 9 2020 NMZ403-407-408-410-411-091030- Eastern Black Range Foothills NM- Southern Gila Foothills/Mimbres Valley NM- Northern Dona Ana County NM-Southwest Desert/Mimbres Basin NM- Southern Dona Ana County/Mesilla Valley NM- 330 AM MDT Wed Sep 9 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LUNA AND WEST CENTRAL DONA ANA COUNTIES UNTIL 430 AM MDT... At 327 AM MDT, Doppler radar was tracking a strong thunderstorm 10 miles west of Deming, moving east at 20 mph. Up to 0.75 inch hail and winds in excess of 40 mph will be possible with this storm. Strong winds and heavy rain will make for difficult driving conditions along I-10. Locations impacted include... Deming, Gage, Uvas Valley, Macho Springs Wind Farm and Cookes Peak. This includes Interstate 10 in New Mexico between mile markers 60 and 95. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3219 10814 3249 10819 3257 10731 3230 10727 TIME...MOT...LOC 0927Z 262DEG 41KT 3231 10792 JD/DH
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 6:02 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 43 min |
| Sep 8, 6:46 PM MDT | Special Weather Statement | EPZ | Doña Ana | 44 min |
| Sep 8, 8:26 PM MDT | Special Weather Statement | EPZ | 49 min | |
| Sep 8, 8:39 PM MDT | Special Weather Statement | EPZ | Otero | 51 min |
| Sep 8, 9:08 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 112 min |
| Sep 8, 9:14 PM MDT | Special Weather Statement | EPZ | 46 min | |
| Sep 8, 9:52 PM MDT | Special Weather Statement | EPZ | Otero | 38 min |
| Sep 8, 11:16 PM MDT | Areal Flood Advisory | EPZ | Grant, Sierra | 3 hr |
| Sep 8, 11:23 PM MDT | Special Weather Statement | EPZ | Grant | 52 min |
| Sep 8, 11:50 PM MDT | Flash Flood Warning | EPZ | Grant | 3 hr |
| Sep 9, 2:14 AM MDT | Areal Flood Advisory | EPZ | Grant | 3 hr |
| Sep 9, 2:48 AM MDT | Areal Flood Advisory | EPZ | Grant, Luna, Sierra | 3 hr |
| Sep 9, 3:12 AM MDT | Areal Flood Advisory | EPZ | Grant, Luna, Sierra | 3 hr |
| Sep 9, 3:30 AM MDT | Special Weather Statement | EPZ | Luna | 60 min |
| Sep 9, 4:31 AM MDT | Areal Flood Advisory | EPZ | Luna | 3 hr |
| Sep 9, 12:31 PM MDT | Areal Flood Advisory | EPZ | Luna | 4 hr |
| Sep 9, 1:26 PM MDT | Special Weather Statement | EPZ | Hidalgo | 49 min |
| Sep 9, 2:23 PM MDT | Special Weather Statement | EPZ | Grant | 52 min |
| Sep 9, 3:01 PM MDT | Special Weather Statement | EPZ | Grant | 44 min |
| Sep 9, 4:51 PM MDT | Special Weather Statement | EPZ | Hidalgo | 39 min |
| Sep 9, 5:07 PM MDT | Special Weather Statement | EPZ | Hidalgo | 38 min |
Nearby
Flash Flood Warnings in New Mexico, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.